Alert archive / Virginia / Wind Advisories in 2015

Wind Advisory 14, NWS Blacksburg, VA

October 27, 2015Grayson County, Smyth County, Tazewell County, Virginia; Mercer County, West Virginia; Ashe County, Watauga County, North Carolina

NWS Blacksburg, VA issued this wind advisory at Oct 27, 2015, 4:28 AM EDT for Grayson County, Smyth County, Tazewell County, Virginia; Mercer County, West Virginia; Ashe County, Watauga County, North Carolina. It took effect at Oct 27, 2015, 6:00 PM EDT. It was in force for 16 hr.

The area

The counties it named.

The facts

Issued
Oct 27, 2015, 4:28 AM EDT (08:28 UTC)
In effect from
Oct 27, 2015, 6:00 PM EDT
Expired
Oct 28, 2015, 10:00 AM EDT
In force
16 hr
Issued by
NWS Blacksburg, VA

Counties Ashe County, NC, Watauga County, NC, Grayson County, VA, Smyth County, VA, Tazewell County, VA, Mercer County, WV

The radar

The Roanoke radar (KFCX), 107 km from the middle of the area, began a volume at 08:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 8.5 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 2015-10-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 2015-10-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 59 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1639 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
59 m²/s²
0-3 km storm-relative helicity
215 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

350 
WWUS71 KRNK 270828
NPWRNK

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BLACKSBURG VA
428 AM EDT TUE OCT 27 2015

...STRONG GUSTY WINDS ACROSS THE MOUNTAINS OF NORTHWEST NORTH
CAROLINA...SOUTHWEST VIRGINIA...AND FAR SOUTHEAST WEST VIRGINIA
THIS EVENING AND TONIGHT...

.LOW PRESSURE LOCATED ACROSS THE MIDSOUTH WILL INTENSIFY RAPIDLY
TODAY AS IT MOVES NORTHWARD INTO THE OHIO VALLEY. STRONG GUSTY
SOUTHEAST WINDS WILL ACCOMPANY THIS LOW PRESSURE AREA AS IT
TRACKS TO OUR WEST. SUSTAINED WINDS OF 25 TO 35 MPH WITH GUSTS OF
45 TO 50 MPH WILL BE POSSIBLE...ESPECIALLY AT THE HIGHER
ELEVATIONS FROM LATE AFTERNOON THROUGH THE OVERNIGHT HOURS. THESE
WINDS COMBINED WITH SATURATED GROUND FROM RAINFALL EXPECTED TODAY
AND TONIGHT MAY RESULT IN DOWNED TREES AND SCATTERED POWER
OUTAGES. WINDS ARE EXPECTED TO DECREASE DURING THE MORNING
WEDNESDAY AS THE STORM SYSTEM MOVES FURTHER NORTH AWAY FROM THE
REGION.

NCZ001-018-VAZ007-009-015-WVZ042-271630-
/O.NEW.KRNK.WI.Y.0014.151027T2200Z-151028T1400Z/
ASHE-WATAUGA-TAZEWELL-SMYTH-GRAYSON-MERCER-
INCLUDING THE CITIES OF...WEST JEFFERSON...BOONE...TAZEWELL...
MARION...INDEPENDENCE...WHITETOP...TROUTDALE...VOLNEY...
BLUEFIELD...FLAT TOP
428 AM EDT TUE OCT 27 2015

...WIND ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO 10 AM EDT
WEDNESDAY...

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 6 PM THIS EVENING TO 10 AM EDT
WEDNESDAY.

* LOCATIONS...HIGHER TERRAIN...MAINLY ABOVE 3000 FEET...OF THE
  BLUE RIDGE AND ALLEGHANY MOUNTAINS...FROM BOONE...TO
  JEFFERSON...TO MARION...TO BLUEFIELD.

* HAZARDS...DAMAGING WINDS AND WIND GUSTS POSSIBLE.

* WINDS...SOUTHEAST 25 TO 35 MPH WITH GUSTS OF 45 TO 50 MPH.

* TIMING...LATE THIS AFTERNOON INTO WEDNESDAY MORNING.

* IMPACTS...STRONG GUSTY WINDS COMBINED WITH SATURATED GROUND FROM
  RAINFALL MAY RESULT IN SCATTERED INSTANCES OF DOWNED TREES AND
  TREE LIMBS RESULTING IN SCATTERED POWER OUTAGES AND POSSIBLY
  SOME BLOCKED ROADS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS SUSTAINED WINDS OF 31 TO 39 MPH...OR WIND
GUSTS OF 46 TO 57 MPH...ARE EXPECTED. WINDS THIS STRONG WILL
LIKELY CAUSE SPORADIC POWER OUTAGES AND CAN MAKE DRIVING
DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. UNFASTENED
ITEMS SUCH AS GARBAGE CANS AND LAWN FURNITURE SHOULD BE MOVED
INDOORS.

&&

$$

RAB
5 follow-up statements
375 
WWUS71 KRNK 271627
NPWRNK

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BLACKSBURG VA
1227 PM EDT TUE OCT 27 2015

...STRONG GUSTY WINDS ACROSS THE MOUNTAINS OF NORTHWEST NORTH
CAROLINA...SOUTHWEST VIRGINIA...AND FAR SOUTHEAST WEST VIRGINIA
THIS EVENING AND TONIGHT...

.LOW PRESSURE LOCATED ACROSS THE MIDSOUTH WILL INTENSIFY RAPIDLY
TODAY AS IT MOVES NORTHWARD INTO THE OHIO VALLEY. STRONG GUSTY
SOUTHEAST WINDS WILL ACCOMPANY THIS LOW PRESSURE AREA AS IT
TRACKS TO OUR WEST. SUSTAINED WINDS OF 25 TO 35 MPH WITH GUSTS OF
45 TO 50 MPH WILL BE POSSIBLE...ESPECIALLY AT THE HIGHER
ELEVATIONS FROM LATE AFTERNOON THROUGH THE OVERNIGHT HOURS. THESE
WINDS COMBINED WITH SATURATED GROUND FROM RAINFALL EXPECTED TODAY
AND TONIGHT MAY RESULT IN DOWNED TREES AND SCATTERED POWER
OUTAGES. WINDS ARE EXPECTED TO DECREASE DURING THE MORNING
WEDNESDAY AS THE STORM SYSTEM MOVES FURTHER NORTH AWAY FROM THE
REGION.

NCZ001-018-VAZ007-009-015-WVZ042-280030-
/O.CON.KRNK.WI.Y.0014.151027T2200Z-151028T1400Z/
ASHE-WATAUGA-TAZEWELL-SMYTH-GRAYSON-MERCER-
INCLUDING THE CITIES OF...WEST JEFFERSON...BOONE...TAZEWELL...
MARION...INDEPENDENCE...WHITETOP...TROUTDALE...VOLNEY...
BLUEFIELD...FLAT TOP
1227 PM EDT TUE OCT 27 2015

...WIND ADVISORY REMAINS IN EFFECT FROM 6 PM THIS EVENING TO
10 AM EDT WEDNESDAY...

* LOCATIONS...HIGHER TERRAIN...MAINLY ABOVE 3000 FEET...OF THE 
  BLUE RIDGE AND ALLEGHANY MOUNTAINS...FROM BOONE...TO 
  JEFFERSON... TO MARION...TO BLUEFIELD.

* HAZARDS...DAMAGING WINDS AND WIND GUSTS POSSIBLE.

* WINDS...SOUTHEAST 25 TO 35 MPH WITH GUSTS UP TO 50 MPH.

* TIMING...LATE THIS AFTERNOON INTO WEDNESDAY MORNING.

* IMPACTS...STRONG GUSTY WINDS COMBINED WITH SATURATED GROUND 
  FROM RAINFALL MAY RESULT IN SCATTERED INSTANCES OF DOWNED 
  TREES AND TREE LIMBS RESULTING IN SCATTERED POWER OUTAGES AND 
  POSSIBLY SOME BLOCKED ROADS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS SUSTAINED WINDS OF 31 TO 39 MPH...OR WIND
GUSTS OF 46 TO 57 MPH...ARE EXPECTED. WINDS THIS STRONG WILL
LIKELY CAUSE SPORADIC POWER OUTAGES AND CAN MAKE DRIVING
DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. UNFASTENED
ITEMS SUCH AS GARBAGE CANS AND LAWN FURNITURE SHOULD BE MOVED
INDOORS.

&&

$$
038 
WWUS71 KRNK 271932
NPWRNK

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BLACKSBURG VA
332 PM EDT TUE OCT 27 2015

...STRONG GUSTY WINDS ACROSS THE MOUNTAINS OF NORTHWEST NORTH
CAROLINA...SOUTHWEST VIRGINIA...AND FAR SOUTHEAST WEST VIRGINIA
THIS EVENING AND TONIGHT...

.LOW PRESSURE WILL MOVE NORTH ALONG THE MISSISSIPPI RIVER VALLEY
THIS EVENING INTO TONIGHT...DEEPENING AS IT PROGRESSES...SUPPORTING
STRONG SOUTHEAST WINDS ACROSS THE MOUNTAINS. SUSTAINED WINDS OF
25 TO 35 MPH WITH GUSTS OF 45 TO 50 MPH WILL BE POSSIBLE...
ESPECIALLY AT ELEVATIONS ABOVE 3000 FEET. THESE WINDS...COMBINED
WITH SATURATED GROUND FROM RAINFALL EXPECTED TODAY AND TONIGHT...
MAY RESULT IN DOWNED TREES AND SCATTERED POWER OUTAGES. WINDS ARE
EXPECTED TO DECREASE DURING THE MORNING WEDNESDAY AS THE STORM
SYSTEM MOVES FURTHER NORTH...AWAY FROM THE REGION.

NCZ001-018-VAZ007-009-015-WVZ042-280345-
/O.CON.KRNK.WI.Y.0014.151027T2200Z-151028T1400Z/
ASHE-WATAUGA-TAZEWELL-SMYTH-GRAYSON-MERCER-
INCLUDING THE CITIES OF...WEST JEFFERSON...BOONE...TAZEWELL...
MARION...INDEPENDENCE...WHITETOP...TROUTDALE...VOLNEY...
BLUEFIELD...FLAT TOP
332 PM EDT TUE OCT 27 2015

...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 AM EDT WEDNESDAY...

* LOCATIONS...HIGHER TERRAIN...MAINLY ABOVE 3000 FEET...OF THE 
  BLUE RIDGE AND ALLEGHANY MOUNTAINS...FROM BOONE...TO 
  JEFFERSON... TO MARION...TO BLUEFIELD.

* HAZARDS...DAMAGING WINDS AND WIND GUSTS POSSIBLE.

* WINDS...SOUTHEAST 20 TO 30 MPH WITH GUSTS UP TO 50 MPH.

* TIMING...THIS EVENING INTO WEDNESDAY MORNING.

* IMPACTS...STRONG GUSTY WINDS COMBINED WITH SATURATED GROUND 
  FROM RAINFALL MAY RESULT IN SCATTERED INSTANCES OF DOWNED 
  TREES AND TREE LIMBS RESULTING IN SCATTERED POWER OUTAGES AND 
  POSSIBLY SOME BLOCKED ROADS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS SUSTAINED WINDS OF 31 TO 39 MPH...OR WIND
GUSTS OF 46 TO 57 MPH...ARE EXPECTED. WINDS THIS STRONG WILL
LIKELY CAUSE SPORADIC POWER OUTAGES AND CAN MAKE DRIVING
DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. UNFASTENED
ITEMS SUCH AS GARBAGE CANS AND LAWN FURNITURE SHOULD BE MOVED
INDOORS.

&&

$$
667 
WWUS71 KRNK 272348
NPWRNK

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BLACKSBURG VA
748 PM EDT TUE OCT 27 2015

...STRONG GUSTY WINDS ACROSS THE MOUNTAINS OF NORTHWEST NORTH
CAROLINA...SOUTHWEST VIRGINIA...AND FAR SOUTHEAST WEST VIRGINIA
THIS EVENING AND OVERNIGHT...

.LOW PRESSURE WILL MOVE NORTH ALONG THE MISSISSIPPI RIVER VALLEY
TONIGHT...DEEPENING AS IT PROGRESSES... SUPPORTING STRONG
SOUTHEAST WINDS ACROSS THE MOUNTAINS. SUSTAINED WINDS OF 20 TO 30
MPH WITH GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE... ESPECIALLY AT
ELEVATIONS ABOVE 3000 FEET AND IN LOCATIONS WHERE WINDS CHANNEL
THROUGH THE RIDGES. THESE WINDS...COMBINED WITH SATURATED GROUND
FROM ONGOING RAINFALL...MAY RESULT IN DOWNED TREES AND SCATTERED
POWER OUTAGES. WINDS ARE EXPECTED TO DECREASE DURING THE MORNING
WEDNESDAY AS THE STORM SYSTEM MOVES FURTHER NORTH...AWAY FROM THE
REGION.

NCZ001-018-VAZ007-009-015-WVZ042-280800-
/O.CON.KRNK.WI.Y.0014.000000T0000Z-151028T1400Z/
ASHE-WATAUGA-TAZEWELL-SMYTH-GRAYSON-MERCER-
INCLUDING THE CITIES OF...WEST JEFFERSON...BOONE...TAZEWELL...
MARION...INDEPENDENCE...WHITETOP...TROUTDALE...VOLNEY...
BLUEFIELD...FLAT TOP
748 PM EDT TUE OCT 27 2015

...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 AM EDT WEDNESDAY...

* LOCATIONS...HIGHER TERRAIN...MAINLY ABOVE 3000 FEET...OF THE
  BLUE RIDGE AND APPALACHIAN MOUNTAINS...FROM BOONE...TO
  JEFFERSON... TO MARION...TO BLUEFIELD.

* HAZARDS...STRONG GUSTY WINDS.

* WINDS...SOUTHEAST 20 TO 30 MPH WITH GUSTS UP TO 55 MPH.

* TIMING...TONIGHT INTO WEDNESDAY MORNING.

* IMPACTS...STRONG GUSTY WINDS COMBINED WITH SATURATED GROUND 
  FROM RAINFALL MAY RESULT IN SCATTERED INSTANCES OF DOWNED 
  TREES AND TREE LIMBS RESULTING IN SCATTERED POWER OUTAGES AND 
  POSSIBLY SOME BLOCKED ROADS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS SUSTAINED WINDS OF 31 TO 39 MPH...OR WIND
GUSTS OF 46 TO 57 MPH...ARE EXPECTED. WINDS THIS STRONG WILL
LIKELY CAUSE SPORADIC POWER OUTAGES AND CAN MAKE DRIVING
DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. UNFASTENED
ITEMS SUCH AS GARBAGE CANS AND LAWN FURNITURE SHOULD BE MOVED
INDOORS.

&&

$$
277 
WWUS71 KRNK 280825
NPWRNK

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BLACKSBURG VA
425 AM EDT WED OCT 28 2015

NCZ001-018-VAZ007-009-015-WVZ042-281400-
/O.CON.KRNK.WI.Y.0014.000000T0000Z-151028T1400Z/
ASHE-WATAUGA-TAZEWELL-SMYTH-GRAYSON-MERCER-
INCLUDING THE CITIES OF...WEST JEFFERSON...BOONE...TAZEWELL...
MARION...INDEPENDENCE...WHITETOP...TROUTDALE...VOLNEY...
BLUEFIELD...FLAT TOP
425 AM EDT WED OCT 28 2015

...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 AM EDT THIS MORNING...

* LOCATIONS...HIGHER TERRAIN...MAINLY ABOVE 3000 FEET...OF THE 
  BLUE RIDGE AND APPALACHIAN MOUNTAINS...FROM BOONE...TO 
  JEFFERSON... TO MARION...TO BLUEFIELD.

* HAZARDS...STRONG GUSTY WINDS.

* WINDS...SOUTHEAST 20 TO 30 MPH WITH GUSTS UP TO 50 MPH.

* TIMING...THROUGH 10 AM THIS MORNING.

* IMPACTS...STRONG GUSTY WINDS COMBINED WITH SATURATED GROUND 
  FROM RAINFALL MAY RESULT IN SCATTERED INSTANCES OF DOWNED 
  TREES AND TREE LIMBS RESULTING IN SCATTERED POWER OUTAGES AND 
  POSSIBLY SOME BLOCKED ROADS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS SUSTAINED WINDS OF 31 TO 39 MPH...OR WIND
GUSTS OF 46 TO 57 MPH...ARE EXPECTED. WINDS THIS STRONG WILL
LIKELY CAUSE SPORADIC POWER OUTAGES AND CAN MAKE DRIVING
DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. UNFASTENED
ITEMS SUCH AS GARBAGE CANS AND LAWN FURNITURE SHOULD BE MOVED
INDOORS.

&&

$$

RAB
101 
WWUS71 KRNK 281350
NPWRNK

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BLACKSBURG VA
950 AM EDT WED OCT 28 2015



NCZ001-018-VAZ007-009-015-WVZ042-281500-
/O.EXP.KRNK.WI.Y.0014.000000T0000Z-151028T1400Z/
ASHE-WATAUGA-TAZEWELL-SMYTH-GRAYSON-MERCER-
INCLUDING THE CITIES OF...WEST JEFFERSON...BOONE...TAZEWELL...
MARION...INDEPENDENCE...WHITETOP...TROUTDALE...VOLNEY...
BLUEFIELD...FLAT TOP
950 AM EDT WED OCT 28 2015

...WIND ADVISORY WILL EXPIRE AT 10 AM EDT THIS MORNING...

LOW LEVEL CORE OF STRONGER WINDS HAS LIFTED NORTHWARD INTO THE
CENTRAL APPALACHIANS AND UPPER OHIO VALLEY. THEREFORE...THE WIND
ADVISORY IS BEING ALLOWED TO EXPIRE AT 10 AM. A FEW GUSTS WITH
STRONGER SHOWERS COULD REACH 35 MPH THIS AFTERNOON.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this wind advisory went out at Oct 27, 1:53 AM EDT, 2 hours 35 minutes earlier.

Area forecast discussion, Oct 27, 1:53 AM EDT, 2 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
153 AM EDT TUE OCT 27 2015

.SYNOPSIS...
STRONG HIGH PRESSURE WILL CONTINUE TO WEDGE SOUTH ALONG THE
EASTERN SLOPES OF THE APPALACHIANS INTO WEDNESDAY...AS DEEP LOW
PRESSURE PASSES TO THE WEST...REACHING THE GREAT LAKES BY MID
WEEK. THESE FEATURES WILL COMBINE TO BRING RAIN AND COOL
TEMPERATURES TO THE AREA THROUGH WEDNESDAY...WHEN A COLD FRONT
WILL PASS ACROSS THE REGION. HIGH PRESSURE WILL DOMINATE FOR THE
LATER HALF OF THE WEEK UNTIL ANOTHER WET WEATHER SYSTEM MOVES INTO
THE AREA LATE IN THE WEEKEND.

&&

.NEAR TERM /THROUGH TODAY/...
AS OF 820 PM EDT MONDAY...

WEAK CONVERGENCE ALOFT AHEAD OF AN INVERTED SURFACE ALONG THE
APPALACHIANS HAS LED TO A BAND OF LIGHT RAIN/SPRINKLES OVER THE
WEST THIS EVENING ALONG THE RESIDUAL 85H THETA-E GRADIENT. EVENING
SOUNDINGS SHOW QUITE A BIT MORE MOISTURE ALOFT AS WELL WITH
CONTINUED MOISTENING VIA VEERING SOUTHWEST FLOW ABOVE THE LOW
LEVEL INVERSION. HOWEVER APPEARS THAT THE STRENGTHENING WEDGE PER
DEWPOINTS IN THE 30S WILL KEEP MOST SIGNIFICANT RAINFALL TO THE
SOUTH/WEST FOR A WHILE LONGER BEFORE A BIT STRONGER SOUTHEAST FLOW
ALOFT DEVELOPS AND AIDS ISENTROPIC LIFT AFTER MIDNIGHT. LATEST
HRRR ALSO SHOWS SOME INITIAL DECREASE IN RAINFALL LIKELY DUE TO
DRYING FROM THE NORTH EARLY ON BEFORE SURGING BACK FROM THE SW
LATE. THUS WILL ADJUST HIGHER POPS TO ALONG THE I-77 CORRIDOR AND
POINTS SOUTHEAST OVER THE NEXT FEW HOURS...THEN MOSTLY
CATEGORICAL TO LIKELY COVERAGE FROM SOUTHWEST TO NORTHEAST PRIOR
TO DAWN TUESDAY BUT OVERALL LIGHT QPF OUTSIDE THE SOUTHERN BLUE
RIDGE LATE. EXPECT A CHILLY NIGHT UNDER THE EAST/NE FLOW AS THE
PRECIP CONTINUES TO EVAPORATE THROUGH THE DRIER BOUNDARY LAYER
BEFORE THINGS SATURATE LATER. THIS SHOULD HELP CHASE LOWS INTO THE
40S MOST SPOTS...WITH EVEN SOME UPPER 30S ACROSS THE HIGHER
ELEVATIONS. THUS LOWERED A FEW DEGREES OVER THE SOUTH AND WEST
WHERE ALREADY CLOSE TO FORECAST LOWS.

PREVIOUS DISCUSSION...

HIGH PRESSURE HAS BECOME WELL ESTABLISHED ACROSS THE MID
ATLANTIC THIS AFTERNOON...WEDGING AGAINST THE EASTERN FACE OF THE
APPALACHIANS. SKIES ARE OVERCAST SOUTH OF THE INTERSTATE 64
CORRIDOR...WITH SATELLITE INDICATING A FEW BREAKS IN THE CLOUD COVER
FURTHER NORTH. DRY NORTHEASTERLY WINDFLOW WITHIN THE HIGH PRESSURE
WEDGE IS KEEPING CLOUD BASES HIGHER FOR THE MOST PART...ALTHOUGH
NOTICE CEILINGS DROPPING LOWER SOUTH OF HIGHWAY 460 FROM TIME TO
TIME AS LIGHT SHOWER ACTIVITY PASSES ACROSS THE AREA...TEMPORARILY
MOISTENING THE LOW LEVELS OF THE ATMOSPHERE.

THE EVENING WILL START WITH SPOTTY AREAS OF RAIN PASSING ACROSS THE
SOUTHERN HALF OF THE FORECAST AREA. HOWEVER WILL BE KEEPING AN EYE
ON DEEP GULF MOISTURE RADIATING NORTHWARD ALONG THE APPALACHIAN
CHAIN AS A LOW PRESSURE SYSTEM...ACTUALLY THE REMNANTS OF PACIFIC
HURRICANE PATRICIA...DRIFTS INLAND FROM THE LOUISIANA COAST. RAIN
WILL GRADUALLY SPREAD NORTH AND EAST FROM THE HIGHLANDS OF NORTH
CAROLINA BEGINNING SHORTLY BEFORE DAWN...WITH PRETTY MUCH OUR ENTIRE
FORECAST AREA EXPERIENCING RAINFALL BY MID MORNING...LASTING THROUGH
THE REMAINDER OF THE DAY. CLOUD BASES WILL DROP WITH THE ONSET OF
CONTINUOUS RAINFALL AS THE LOW LEVELS OF THE ATMOSPHERE BECOME
SATURATED...AND IN ADDITION TO CLOUDS OBSCURING THE RIDGES...BELIEVE
WE WILL SEE PATCHY FOG DEVELOP IN THE LOWER ELEVATIONS AS WELL. DO
NOT EXPECT MUCH HEATING TO TAKE PLACE FROM THE OVERNIGHT LOWS IN THE
LOW TO MID 40S...WITH TUESDAY AFTERNOON HIGHS WARMING ONLY SOME 3 TO
5 DEGREES AREAWIDE.

&&

.SHORT TERM /TONIGHT THROUGH THURSDAY NIGHT/...
AS OF 230 PM EDT MONDAY...

ON TUESDAY NIGHT...A REGION OF LOW PRESSURE WILL PROGRESS NORTH
THROUGH THE MISSISSIPPI AND LOWER OHIO VALLEYS. STRONG SOUTHEAST
FLOW ON THE EAST SIDE OF THIS SYSTEM WILL BRING 40 TO 50 KNOT 850
MILLIBAR WINDS INTO AND ACROSS THE AREA. A GOOD MOISTURE FEED FROM
THE ATLANTIC WILL ALLOW FOR PLENTY OF CLOUD COVER AND RAINFALL
DURING THE OVERNIGHT HOURS...MAXIMIZED NEAR THE CREST OF THE BLUE
RIDGE. THESE WIND TRAJECTORIES WILL ALLOW FOR A DOWNSLOPE COMPONENT
OVER PARTS OF THE MOUNTAIN EMPIRE REGION OF SOUTHWEST VIRGINIA
TOWARDS THE BLUEFIELD REGION OF SOUTHEAST WEST VIRGINIA. THIS AREA
MAY BE A BIT OF A MINIMUM ON PRECIPITATION COMPARED TO THE REST OF
THE REGION. ALSO...THIS SAME AREA WILL NEED TO BE WATCHED FOR THE
POTENTIAL FOR WIND ADVISORY GUSTS AT THE HIGHER ELEVATIONS TUESDAY
NIGHT INTO EARLY WEDNESDAY MORNING. THIS REALITY WILL BE ADDRESSED
IN THE HAZARDOUS WEATHER OUTLOOK.

BY WEDNESDAY...THE CENTER OF THE UPPER LOW WILL BE MORE TOWARDS THE
GREAT LAKES REGION...WITH LOW LEVEL WINDS TAKING ON MORE OF A
SOUTHERLY ORIENTATION. THIS WILL DECREASE THE IMPACT OF HEAVIER RAIN
ALONG THE CREST OF THE BLUE RIDGE...AND ALSO TREND THE PRECIPITATION
MORE SHOWERY...RATHER THAN STRATIFORM AS EXPECTED TUESDAY NIGHT. BY
THE LATE AFTERNOON...THE TROUGH AXIS ASSOCIATED WITH THE UPPER LOW
BECOMES NEGATIVELY TILTED AND PROGRESSES INTO THE REGION ALONG WITH
ITS ASSOCIATED SURFACE COLD FRONT. ENOUGH INSTABILITY IS PROGGED BY
THE GUIDANCE TO CONTINUE TO WARRANT THE POTENTIAL FOR ISOLATED
THUNDERSTORMS ACROSS THE REGION WEDNESDAY AFTERNOON.

BY WEDNESDAY NIGHT INTO THURSDAY...STRONG WESTERLY THEN NORTHWESTERLY
WINDS INCREASE ACROSS THE AREA ON THE BACKSIDE OF THE FRONT...BUT
STILL WITHIN THE INFLUENCE OF A TIGHT PRESSURE GRADIENT ON THE SOUTH
SIDE OF THE PARENT UPPER LOW. WE ANTICIPATE UPSLOPE RAIN SHOWERS
ACROSS PARTS OF SOUTHEAST WEST VIRGINIA...SOUTH INTO THE NORTHERN
MOUNTAINS OF NORTH CAROLINA WEDNESDAY NIGHT...DISSIPATING THURSDAY
MORNING. THURSDAY NIGHT...WINDS WILL CONTINUE TO DECREASE AS SURFACE
HIGH PRESSURE STARTS TO NOSE INTO THE REGION.

TEMPERATURES DURING THIS PERIOD OF THE FORECAST WILL TREND MILDER
THROUGH THURSDAY WITH HIGHS BY THURSDAY AROUND FIVE DEGREES ABOVE
NORMAL AND LOWS TEN TO FIFTEEN DEGREES ABOVE NORMAL. THURSDAY
NIGHT...COLDER AIR MOVES INTO THE AREA...DROPPING LOW TEMPERATURES
TO READINGS AROUND NORMAL.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
AS OF 300 PM EDT MONDAY...

FRIDAY INTO SATURDAY...DRY WEATHER IS EXPECTED AS THE CENTER OF HIGH
PRESSURE MOVES INTO...OVER...AND THEN EAST OF THE AREA. TEMPERATURES
WILL BE WITHIN A FEW DEGREES OF NORMAL FOR THIS TIME OF THE
YEAR.

SATURDAY THROUGH MONDAY...AN UPPER TROUGH WILL HEAD EASTWARD FROM
THE CENTRAL PLAIN STATES TOWARDS THE TENNESSEE VALLEY. A WEAK
DISTURBANCE IN THE WESTERN GULF OF MEXICO IS FORECAST TO EJECT
NORTHEAST IN ADVANCE OF THIS SYSTEM...WITH THE TWO FEATURES MERGING
OVER...OR JUST WEST OF OUR REGION BY SUNDAY...THEN MOVING EAST OF
THE AREA ON MONDAY. THE RESULT SHOULD BE AN INCREASE IN SHOWERS
ACROSS THE AREA LATE SATURDAY NIGHT...MAXIMIZING ON SUNDAY...AND
THEN DECREASING IN COVER ON MONDAY. TEMPERATURES DURING THE SUNDAY
AND MONDAY PORTION OF THE FORECAST WILL BE ABOVE NORMAL BY ROUGHLY
FIVE DEGREES.

&&

.AVIATION /06Z TUESDAY THROUGH SATURDAY/...
AS OF 145 AM EDT TUESDAY...

WEDGE REMAINS IN PLACE...BUT DEEP UPPER SHORT WAVE TO THE WEST
TAKING ON NEGATIVE TILT AND ALLOWING RAIN ACROSS GA/SC TO BEGIN
SPREADING NORTHEAST. ONLY THE LOWEST LEVELS REMAIN DRY FROM
NORTHEAST FLOW...SO AS RAIN CONTINUES TO SPREAD IN THIS DIRECTION
OVERNIGHT...WE SHOULD START TO REALIZE MORE WIDESPREAD LIGHT RAIN
ACROSS THE REGION AFT 10Z. THROUGH THAT TIME...LOOKING AT MOSTLY
LOW END VFR CIGS...BECOMING MVFR AS THE RAIN COMMENCES.
THEN...SHORTLY AFTER DAYBREAK FROM SW-NE...CIGS WILL LOWER INTO
THE IFR RANGE...THEN INTO THE LIFR RANGE MANY AREAS AFT 00Z THIS
EVENING AS THE LOW-LEVEL AIR MASS CONTINUES TO SATURATE AS WAVES
OF RAIN CONTINUE TO MOVE ACROSS THE REGION FROM THE SOUTHWEST.
RAINFALL WILL BE ENHANCED ALONG THE EAST FACING SLOPES OF THE BLUE
RIDGE.

ONCE THE RAIN BEGINS...WHICH SHOULD REMAIN CONTINUOUS THROUGHOUT
THE REMAINDER OF THE TAF VALID PERIOD...EXPECT VSBYS TO LOWER
MOSTLY INTO THE MVFR RANGE THROUGHOUT THE DAY...THEN INTO THE
IFR-LOCALLY LIFR RANGE AFT 00Z. THE LIFR VSBYS SHOULD BE CONFINED
MAINLY TO BCB AND BLF...WITH MAINLY IFR ELSEWHERE.

WINDS ENE-NE THROUGH 12Z...VEERING MORE TOWARD THE E-ESE THROUGH
THE REMAINDER OF THE TAF VALID PERIOD. TWO AREAS WITH POTENTIAL
FOR GUSTS AND INCREASED SPEEDS...EAST OF THE BLUE RIDGE ASSOCIATED
WITH HIGH PRESSURE WEDGE...AND LATER IN THE TAF VALID PERIOD
ACROSS SW VA/SE WV IN ASSOCIATION WITH A VERY STRONG 850MB LLJ
THAT WILL BE MOVING INTO THE REGION LATER TONIGHT/EARLY WED. IN
GENERAL...EXPECT SPEEDS 6-9KTS THROUGH 14Z...INCREASING TO
8-11KTS...WITH GUSTS 16-20KTS.

MEDIUM CONFIDENCE IN CIGS THROUGHOUT THE TAF VALID PERIOD.
MEDIUM CONFIDENCE IN VSBYS THROUGHOUT THE TAF VALID PERIOD.
MEDIUM TO HIGH CONFIDENCE IN WIND SPEED/DIRECTION THROUGHOUT THE
TAF VALID PERIOD.

EXTENDED DISCUSSION...

IFR CONDITIONS WILL REMAIN WIDESPREAD INTO WEDNESDAY MORNING.
WILL ALSO SEE WIND GUSTS INCREASE ACROSS THE MOUNTAINS...ESPECIALLY
IN THE VICINITY OF KBLF...AS THE SOUTHEASTERLY LOW LEVEL JET
INTENSIFIES TO AROUND 50KTS.

A WARM FRONT WILL LIFT ACROSS THE AREA ON WEDNESDAY FOLLOWED BY A
COLD FRONT ON WEDNESDAY NIGHT. MVFR/IFR CEILINGS AND VISIBILITIES
ARE EXPECTED UNTIL THE COLD FRONT PASSES ACROSS THE AREA...AND
WILL ERODE FROM EAST TO WEST THEREAFTER. GUSTY WINDS BUT DRIER
WEATHER IS EXPECTED BEHIND THE FRONT ON THURSDAY INTO FRIDAY.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...JH/NF
NEAR TERM...JH/NF
SHORT TERM...DS
LONG TERM...DS
AVIATION...KK/NF/RAB
Hazardous weather outlook, Oct 26, 4:04 PM EDT, 12 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
404 PM EDT MON OCT 26 2015

NCZ004>006-020-VAZ010>014-018>020-022>024-034-035-043>047-058-059-
WVZ042>044-507-508-272015-
STOKES-ROCKINGHAM-CASWELL-YADKIN-BLAND-GILES-WYTHE-PULASKI-
MONTGOMERY-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-
HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-EASTERN GREENBRIER-
WESTERN GREENBRIER-
404 PM EDT MON OCT 26 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ002-003-019-VAZ016-017-032-033-272015-
ALLEGHANY NC-SURRY-WILKES-CARROLL-FLOYD-PATRICK-FRANKLIN-
404 PM EDT MON OCT 26 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...SOUTHWEST VIRGINIA AND WEST
CENTRAL VIRGINIA.

.DAY ONE...TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

LOCALLY HEAVY RAIN WILL BE POSSIBLE ALONG THE BLUE RIDGE TUESDAY
NIGHT AS A STRONG UPPER LEVEL DISTURBANCE PASSES WEST OF THE
APPALACHIANS. RAINFALL TOTALS MAY APPROACH THREE INCHES ALONG THE
CREST OF THE BLUE RIDGE THROUGH WEDNESDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ001-018-VAZ015-272015-
ASHE-WATAUGA-GRAYSON-
404 PM EDT MON OCT 26 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH CAROLINA AND
SOUTHWEST VIRGINIA.

.DAY ONE...TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

LOCALLY HEAVY RAIN WILL BE POSSIBLE ALONG THE BLUE RIDGE TUESDAY
NIGHT AS A STRONG UPPER LEVEL DISTURBANCE PASSES WEST OF THE
APPALACHIANS. RAINFALL TOTALS MAY APPROACH THREE INCHES NEAR THE
CREST OF THE BLUE RIDGE THROUGH WEDNESDAY AFTERNOON.

WIND GUSTS TUESDAY NIGHT MAY APPROACH OR REACH 50 MPH AT THE
HIGHEST ELEVATIONS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VAZ007-009-272015-
TAZEWELL-SMYTH-
404 PM EDT MON OCT 26 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA.

.DAY ONE...TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

WIND GUSTS TUESDAY NIGHT MAY APPROACH OR REACH 50 MPH AT THE
HIGHEST ELEVATIONS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

Nearby

Wind Advisories in Virginia, 2015Wind Advisories in North Carolina, 2015Wind Advisories in West Virginia, 2015Every wind advisory in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.